Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 36, NWS Las Vegas, NV

September 8, 2006San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2006, 4:56 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2006, 4:56 PM PDT (23:56 UTC)
Expired
Sep 8, 2006, 7:00 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 60 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 082357
FFWVEF
CAC071-090200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
456 PM PDT FRI SEP 8 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 700 PM PDT.

* AT 450 PM PDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM SLOW 
  MOVING THUNDERSTORMS 12 MILES SOUTHWEST OF CAL-NEV-ARI...OR ABOUT 
  25 MILES SOUTHEAST OF NIPTON...NEAR THE EASTERN BOUNDARY OF THE 
  MOJAVE NATIONAL PRESERVE.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3510 11515 3514 11481 3525 11493 3529 11515

$$

MORGAN
2 follow-up statements
000
WGUS75 KVEF 090119
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
618 PM PDT FRI SEP 8 2006

CAC071-090200-
SAN BERNARDINO CA-
618 PM PDT FRI SEP 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR EAST
CENTRAL SAN BERNARDINO COUNTY...

AT 615 PM PDT...RADAR INDICATED THAT THE THUNDERSTORM OVER THE 
EXTREME EASTERN MOJAVE NATIONAL PRESERVE HAD BEGUN TO WEAKEN. 
HOWEVER...RADAR ALSO INDICATED THAT SEVERAL INCHES OF RAIN HAD 
FALLEN IN THIS AREA...SO RUNOFF WILL CONTINUE AT LEAST THROUGH 7 PM.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3510 11515 3514 11481 3525 11493 3529 11515

$$

MORGAN
000
WGUS75 KVEF 090156
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
655 PM PDT FRI SEP 8 2006

CAC071-090205-
SAN BERNARDINO CA-
655 PM PDT FRI SEP 8 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM PDT FOR EAST 
CENTRAL SAN BERNARDINO COUNTY...

AT 650 PM PDT...SATELLITE AND LIGHTNING DATA INDICATED THAT THE 
THUNDERSTORM OVER THE EASTERN MOJAVE NATIONAL PRESERVE HAD 
DISSIPATED. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE AT 7 PM.

LAT...LON 3510 11515 3514 11481 3525 11493 3529 11515

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 8:45 AM PDT, 8 hours 11 minutes earlier.

Area forecast discussion, Sep 8, 8:45 AM PDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
845 AM PDT FRI SEP 8 2006

.SYNOPSIS...DRIER AND MORE STABLE AIR WILL SPREAD ACROSS THE REGION
FROM WEST TO EAST TODAY AND THROUGH THE WEEKEND. DECREASING
THUNDERSTORM COVERAGE CAN BE EXPECTED THIS AFTERNOON FOLLOWED BY
GENERALLY DRY CONDITIONS AND NEAR NORMAL TEMPERATURES SATURDAY AND
SUNDAY.
&&

.UPDATE...SOME CLOUDS STARTING TO BUILD ALONG CLARK/MOHAVE BORDER
ALTHOUGH RADAR RETURNS STILL NEAR ZERO. WILL HAVE TO KEEP A
CLOSE EYE TO SEE IF STORMS START TO FIRE IN THE NEXT COUPLE OF
HOURS. LATEST MSAS DP PLOT INDICATES TONGUE OF MODERATELY MOIST AIR
EXTENDING ACROSS EASTERN HALF OF THE CWA...THEREFORE STILL THINK WE
WILL HAVE SOME CONVECTIVE ACTIVITY TODAY. LI VALUES ALSO PROGGED TO
BE MODERATELY FAVORABLE FOR CONVECTION ALTHOUGH VALUES OF LESS THAN
MINUS SIX FROM THE NAM SEEM TOO LOW. BOTH GFS AND NAM NOT DOING A
GOOD JOB WITH THEIR MOISTURE FIELDS WHEN COMPARED TO OBS SO WILL PUT
MORE WEIGHT ON THE RUC FOR SHORT TERM FORECASTS. IT INDICATES A VORT
MAX WILL GO ACROSS SOUTHEASTERN AREA LATER THIS MORNING AND INTO THE
AFTERNOON. MAY HAVE TO ISSUE AN UPDATED PACKAGE LATER THIS MORNING
WITH HIGHER POPS FOR TODAY AND THIS EVENING FOR EASTERN AREAS IF
SATELLITE AND RADAR SHOWS ANY SIGNS OF ACTIVITY. FOR NOW WILL NOT
MAKE ANY CHANGES.
&&

.SHORT TERM...THE DRYING AND STABILIZING TREND WILL BE DEVELOPING
TODAY AS THE UPPER LOW OVER UTAH LIFTS TO THE NORTHEAST AND A WEAK
SHORTWAVE RIDGE MOVES OVER NEVADA BY THIS AFTERNOON. THIS WILL LEAD
TO A DEGREE OR TWO C OF WARMING AT 500 MB. ALSO THE UPPER LEVEL JET
SHIFTS IN A WAY THAT PLACES THE LEFT REAR ENTRANCE REGION OVER THE
FORECAST AREA THIS AFTERNOON WHICH WILL BE LESS FAVORABLE FOR BROAD
UPWARD MOTION. THE LATEST GFS IS A LITTLE FASTER AT DRYING AND
STABILIZING FROM WEST TO EAST THIS AFTERNOON THAN THE NAM. THIS MAY
BE PARTLY DUE TO THE FACT THAT THE NAM INDICATES WHAT APPEARS TO BE
A LOW LEVEL SURGE WITH 20KT SOUTHERLY WINDS AT 850 MB UP THE
COLORADO RIVER BETWEEN 12Z AND 18Z. THIS DOES NOT APPEAR LIKELY
GIVEN THE THUNDERSTORM COMPLEXES WHICH ROLLED FROM NORTH TO SOUTH
DOWN THE COLORADO RIVER VALLEY OVERNIGHT. WILL GO WITH THE MODEL
DRYING TRENDS AND UNFORTUNATELY...DUE TO A POWER OUTAGE...THERE WILL
BE NO 12Z DRA SOUNDING FOR ADDITIONAL INSIGHT. NO MENTION OF
THUNDERSTORMS FOR THE LAS VEGAS VALLEY TODAY AND ONLY 20 POPS
ELSEWHERE AROUND CLARK COUNTY. LINCOLN AND MOHAVE COUNTIES SHOULD
SEE ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON. DRY WESTERLY
FLOW TAKES BETTER CONTROL OF THE AREA BY SATURDAY FOLLOWED BY A
RIDGE DEVELOPING OVER THE WEST COAST SUNDAY. TEMPS SHOULD BE NEAR
NORMAL AS INDICATED BY MOS GUIDANCE.

.LONG TERM...WAS PREOCCUPIED WITH ACTIVE WEATHER IN CWA DURING THE
EVENING SO NOT MUCH TIME LEFT FOR GRIDS AND MODEL EXAMINATION. THE
EXTENDED LOOKS TO BE QUIET. THE WEEKEND SHOULD HAVE SEEN THE
MOISTURE DRIVEN OUT. HIGH PRESSURE BUILDS SETS UP OVER THE WESTERN
STATES WITH THE MODELS SHOWING THIS TO GIVE WAY TO NORTHWEST FLOW
OVER THE AREAS THAT WILL KEEP THE AREA DRY AS WELL. TEMPERATURES
WILL CLIMB AT FEW DEGREES FROM THEIR EARLY WEEK BELOW NORMAL TO NEAR
NORMAL BY THE END OF THE EXTENDED.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR
KLAS...KVGT...KDRA...KBIH...KDAG...KEED...FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE
.AZ...NONE.
.CA...NONE.

BELL/ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS

In the hours before

Local storm report, Sep 8, 12:02 PM PDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1202 PM PDT FRI SEP 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     HENDERSON               36.03N 115.00W
09/07/2006  M0 MPH           CLARK              NV   MESONET

            MARLAN WALKER INTERNATIONAL SCHOOL MEASURED WIND GUSTS TO
            62 MPH. TREE LIMBS DOWN AROUND SCHOOL..NO OTHER OBSERVED
            DAMAGE.

1115 PM     TSTM WND GST     BULLHEAD CITY           35.15N 114.56W
09/07/2006  M0 MPH           MOHAVE             AZ   PUBLIC

            GUST 72 MPH WITH TSTM APPROACHING.

1120 PM     TSTM WND GST     OATMAN                  35.03N 114.38W
09/07/2006  M0 MPH           MOHAVE             AZ   PUBLIC

            G 70 MPH...PEA SIZE HAIL...0.95 RAIN IN 20 MINS...WASHES
            RUNNING....THE HIGHEST SEEN IN 12 YRS...

1120 PM     TSTM WND GST     15 NE KINGMAN           35.36N 113.84W
09/07/2006  M0 MPH           MOHAVE             AZ   PUBLIC

            G 74 MPH...MINOR FLOODING

&&

CSCHLOTT
Local storm report, Sep 8, 4:03 PM PDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
403 PM PDT FRI SEP 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     FLASH FLOOD      FURNACE CREEK           36.45N 116.85W
09/07/2006                   INYO               CA   PARK/FOREST SRVC

            FURNACE CREEK RECEIVED 0.52 INCHES OF RAINFALL THURSDAY
            EVENING. A UNOFFICIAL RAIN GUAGE 3 MILES NORTH OF THE
            VISITORS CENTER RECEIVED 1.00 INCH OF RAIN.SIGNIFICANT
            DAMAGE OCCURRED ALONG HIGHWAY 190 WHERE ECHO CANYON
            REACHES FURNACE CREEK WASH AND TO THE SOUTH.THREE
            EMPLOYESS CARS WERE WASHED AWAY NEAR FURNACE CREEK INN.

&&

CSCHLOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:34 PM PDTTornado WarningVEFSan Bernardino26 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.